Heparin is an anticoagulant medication that is administered via injection in an effort to thin the blood and prevent new blood clots from forming. While heparin can be used to treat deep vein thrombosis and pulmonary embolism, it may also be used in conjunction with a cardiopulmonary bypass, heart surgery, and life support systems. Heparin is produced by Baxter Healthcare, and the appropriate dose for a given patient will depend on the type and severity of his condition, as well as the patient’s medical history, age, and weight.
Tragically, patients are not always administered the proper doses of Heparin, and, when a heparin overdose occurs, patients can face some life-threatening health complications that will demand immediate medical attention. Those who suffer from heparin overdoses will have a strong legal claim against the responsible medical professional, the involved medical facility, and/or Baxter Healthcare. Injured people may be eligible for monetary compensation from the negligent parties by following through with a heparin lawsuit.
Symptoms of a Heparin Overdose
When a heparin overdose occurs, patients will begin to experience:
- Bloody or black stool
- Blood in urine (hematuria)
- Easy bruising
- Excessive, persistent bleeding, especially from fresh wounds, the gums, or the nose.
Once a heparin overdose is detected, the patient will be administered an antidote, protamine sulfate, which is intended to counteract heparin’s anticoagulation effects.
News of Heparin Overdoses
Most reports of heparin overdoses are associated with infants, rather than adults. In most cases of baby heparin overdoses, the infant was given the adult-strength version of the drug, rather than the juvenile-strength version.
The following are a few of the highly publicized heparin overdoses that have occurred in recent years:
- In 2007, actor Dennis Quaid’s newborn twin babies were administered adult doses of heparin (which are nearly 1,000 times the doses they should have received) at Cedars-Sinai Medical Center in California. The Quaids’ infants survived, and the family received a $750,000 settlement as a result of this heparin overdose.
- In 2008, twins born at Christus Spohn Hospital South in Texas experienced a heparin overdose as a result of the hospital pharmacy’s mistake in mixing the medication. The infants did not survive the heparin overdose, and the case was settled for an undisclosed amount.
- In 2010, a two year old suffered from a heparin overdose at the University of Nebraska Medical Center, and the overdose proved to be fatal. This case is pending investigation and has yet to be settled.
Following a Heparin Overdose…
Once they receive the proper treatment and their lives are no longer in danger, victims of heparin overdose should consult with an experienced personal injury attorney to learn more about their legal rights and entitlements. Initial consultations are free, and skilled personal injury lawyers will aggressively advocate victims’ rights to help them win the settlement they deserve from the negligent parties.
If you or a loved one have used heparin and suffered from any side effect including bloody urine or stool, easy bruising, or excessive bleeding you should contact us immediately for a free and confidential case review. You may be entitled to compensation and we can help.